Poems syndrome

What is Poems syndrome?

POEMS syndrome (also known as Crow–Fukase syndrome, Takatsuki disease, or PEP syndrome) is a rare medical syndrome. It is defined as the combination of a plasma-cell proliferative disorder (typically myeloma), polyneuropathy, and effects on many other organ systems. It begins in middle age – the average age at onset is 50 – and affects up to twice as many men as women. If untreated it is progressive and often fatal, with only 60% of sufferers remaining alive five years after onset. However, the symptoms can improve if the blood disorder is successfully treated.

The name 'POEMS syndrome', now the most prevalent, was coined in 1980 by Bardwick et al. The name is an acronym deriving from some of the main features: '''P'''olyneuropathy (peripheral nerve damage), '''O'''rganomegaly (abnormal enlargement of organs), '''E'''ndocrinopathy (damage to hormone-producing glands) or '''E'''dema, '''M'''-protein (an abnormal immunoglobulin) and Skin abnormalities (including hyperpigmentation and hypertrichosis). However, these features are neither an exhaustive list nor seen in all individuals with the condition.

Questions and answers on "Poems syndrome"

I am a62 year old male for the past 12 months my hands feel as if they don t belong to me my fingers are always tingling at the tips my hand feel...

doctor1 MD

Tingling hands, feet, or both is an extremely common and bothersome symptom,
Diabetes is one of the most common causes of peripheral neuropathy,...

Read Full Thread   Ask a Doctor Now

Why are my neck and chest red. looks like sunburn, but its not.

doctor1 MD

Hello,

Thanks for the question.

Even allergies can cause such reddening of skin over these areas. Commonly allergies can present with reddening of...

Read Full Thread   Ask a Doctor Now

Recent questions on  Poems syndrome

doctor1 MD

I am a62 year old male for the past 12 months my hands feel as if they don t belong to me my fingers are always tingling at the tips my hand feel...

doctor1 MD

Why are my neck and chest red. looks like sunburn , but its not.

Ask Question
Doctor Image
MD

Hi, I am Dr. Andrew Rynne (Family Physician). I will be guiding you through the process. Please write your question below.

Related Drugs/Medications
Related Medical Topics